Illinois, 2014

Hail and Damaging Wind in Illinois, July 23, 2014

July 23, 2014 · NWS PAH · 4 events in 4 counties and zones

A complex of thunderstorms propagated southwestward across southern Illinois. The storms produced heavy rain, gusty winds, and hail up to dime size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A complex of thunderstorms propagated southwestward across southern Illinois. The storms produced heavy rain, gusty winds, and hail up to dime size. The storms were initiated by a cold front that trailed southwest across the Ohio Valley to the Ozark Mountains of northern Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 23, 1:51 AM CST, 3 hours 9 minutes earlier.

Area forecast discussion, Jul 23, 1:51 AM CST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
251 AM CDT Wed Jul 23 2014

.SHORT TERM...(Today through Friday)
Issued at 250 AM CDT WED JUL 23 2014

An amplifying upper flow pattern will aid a cold front across the
region today. Accompanying frontal passage is a chance of showers
and thunderstorms. Mesoscale models have been greatly overdone
with respect to upstream convection over the past 24 hours, and
they suggest lesser coverage locally today. In addition, a decent
mid level capping inversion of warm air aloft (700 mb temperatures
around 10C) should limit the formation and maintenance of deep
convective updrafts. As a result, coverage of activity that
develops today should be rather hit and miss. By the end of the
day, I suspect many locations will be left without any rain. As a
result, we further reduced probabilities to 30 percent at best in
most areas.

After a lingering chance of thunderstorms over southern counties
this evening, much cooler and drier air will filter into the
region overnight and Thursday as high pressure builds south from
Canada. After morning lows in the upper 50s to lower 60s, Thursday
looks absolutely delightful with highs only in the lower 80s under
plenty of sunshine. Lows Thursday night should range in the upper
50s. Moisture return will begin in earnest on Friday as the upper
level trough and surface high begin to shift to the east. Any
precipitation should stay north of the area until Friday night.

.LONG TERM...(Friday night through Tuesday)
Issued at 250 AM CDT WED JUL 23 2014

Subtle changes to the long term. Overall, the same pattern
evolution is forecast. The models amplify the ridge out west and
trof over the east U.S. by early next week. Friday night into
Saturday, still looking for a warm front to move through, with best
moisture and subtle forcing possibly bringing convective chances to
the NE part of the region. It looks capped farther west toward the
MS river into SEMO. Cannot rule out additional convection Saturday
that may be diurnally enhanced, with better chances ENE part of the
region toward the KEVV tri-state. Same holds true for Saturday night.
Sunday a frontal boundary is forecast to move into the area, and
gradually reach NE AR into NW TN by 12z Monday. Have slightly higher
PoPs in the forecast with front. We raised high temps Saturday into
Sunday as well given latest numerical output. Isolated strong to
severe storms cannot be ruled out. Given the forecast convective
indices and shear, time of year, and what's seasonally normal,
should not be a major threat. No PoPs in for Monday through Tuesday
in the wake of the front, and with high pressure building in from
the NW. The high will return temps to below seasonal norms.

&&

.AVIATION...
Issued at 535 PM CDT TUE JUL 22 2014

Some late night restrictions to vsby still possible with patchy
fog, mainly KCGI. Otherwise anticipate mainly VFR conditions, even
as front makes passage and light showers accompany said passage
along with wind shift tmrw by/before midday.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...RJP
LONG TERM...CN
Hazardous weather outlook, Jul 23, 2:46 AM CST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
346 AM CDT WED JUL 23 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-241015-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
346 AM CDT WED JUL 23 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS MAY DEVELOP TODAY AS A COLD
FRONT MOVES THROUGH. WHILE THE MAIN IMPACTS WILL BE LIGHTNING AND
BRIEF HEAVY RAIN...A FEW STORMS CAPABLE OF PRODUCING STRONG WIND
GUSTS ARE POSSIBLE THIS AFTERNOON...MAINLY ACROSS SOUTHEAST
MISSOURI...FAR SOUTHERN ILLINOIS...AND WESTERN KENTUCKY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES RETURN TO THE FORECAST OVER THE WEEKEND. AN
ISOLATED STRONG TO SEVERE STORM CANNOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

RJP

The radar

The Evansville,IN radar (KVWX), 44 km away, was scanning. The volume nearest the first event began at 10:58 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, White

When
July 23, 5:00 AM CST to 8:30 AM CST
Where
White County, Carmi
Reported by
Trained Spotter
Coordinates
38.080, -88.170

A trained spotter measured 1.37 inches of rain in early morning thunderstorms.

Heavy Rain, Edwards

When
July 23, 5:45 AM CST to 8:00 AM CST
Where
Edwards County, Albion
Reported by
Trained Spotter
Coordinates
38.380, -88.050

A trained spotter measured 1.50 inches of rain in 30 minutes. Storm total rainfall was 2.86 inches.

Hail, Hamilton

When
July 23, 7:15 AM CST
Where
Hamilton County, Mc Leansboro
Measured
0.75 in hail
Reported by
Public
Coordinates
38.100, -88.530

Thunderstorm Wind, Johnson

When
July 23, 10:45 AM CST
Where
Johnson County, Belknap
Measured
56 kt (64 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
37.320, -88.930

Several large tree limbs were blown down in a small area about one block wide. One of the large limbs struck a house, causing minor to moderate damage.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529942, 529940, 525785, 530013.